Checkpoint‑inhibitor induced Polyserositis with Edema
Four cases with sudden onset of checkpoint inhibitor induced serositis (irSerositis) are analysed, in all cases treatment with steroids was successful in the beginning, but did not lead to complete recovery of the patients. All patients required multiple punctures. Three of the patients presented with additional peripheral edema; in one patient only the lower extremities were affected, whereas the entire body, even face and eyelids were involved in the other patients. In all patients serositis was accompanied by other immune-related adverse events (irAEs). For differentiation from malignant serositis pathology of the punctured fluid can be helpful (lymphocytes vs. malignant cells). Identifying irSerositis as early as possible is essential since steroids can improve symptoms.
Adverse events 2.0-Let us get SERIOs: New reporting for adverse event outcomes needed in the era of immunooncology.
Checkpoint Inhibitors. Deutsches Aerzteblatt International
Summary: Treatment with checkpoint inhibitors such as anti-PD-1, anti-PD-L1, and anti-CTLA-4 antibodies induces autoimmune side effects in 86-96% of patients by activating the immune system. In 17-59% of patients, these are severe or even life-threatening. This review is based on pertinent articles retrieved by a search in PubMed and on an evaluation of a side-effect registry.
Influenza vaccination and myocarditis among patients receiving immune checkpoint inhibitors. (02/2019)
Myositis and neuromuscular side-effects induced by immune checkpoint inhibitors. (01/2019)
Real world experience in low-dose ipilimumab in combination with PD-1 blockade in advanced melanoma patients (2018)
Summary: Dual immune-checkpoint blockade with the anti-PD-1 antibody nivolumab (1 mg/kg) and standard-dose ipilimumab (3 mg/kg) is the mainstay of immunotherapy in advanced melanoma. However, severe side effects occur in up to 60% of the patients. Recently, clinical trials have shown similar anti-tumor activity with a more favorable toxicity profile in patients treated with low-dose ipilimumab (1 mg/kg) and standard-dose pembrolizumab (2 mg/kg). In this study we report on the real-world experience of this dosing regime in advanced melanoma patients not eligible for clinical trials.
The outweigh of toxicity versus risk of recurrence for adjuvant interferon therapy: a survey in German melanoma patients and their treating physicians (2018)
Summary: After more than two decades with interferon alfa-2a and 2b (IFN) as the only approved drugs in the adjuvant setting for melanoma, new treatment approaches like immune checkpoint inhibitors and BRAF-MEK inhibitors improve the progression free survival and the overall survival. We compared physicians' preferences ("utilities") for health states associated with IFN therapy to their patients' preferences.
Myocarditis in Patients Treated With Immune Checkpoint Inhibitors (2018)
Summary: After observation of sporadic ICI-associated myocarditis cases, the authors created a multicenter registry with 8 sites. There were 35 patients with ICI-associated myocarditis, who were compared to a random sample of 105 ICI-treated patients without myocarditis. Myocarditis after ICI therapy may be more common than appreciated, occurs early after starting treatment, has a malignant course, and responds to higher steroid doses.
Cardiotoxicity associated with CTLA4 and PD1 blocking immunotherapy (2016)
Management of side effects of immune checkpoint blockade by anti-CTLA-4 and anti-PD-1 antibodies in metastatic melanoma. (06/2016)
Anti TNF-refractory colitis after checkpoint inhibitor therapy: possible role of CMV-mediated immunopathogenesis (2016)
Summary: Immune-related adverse events (irAEs) induced by checkpoint inhibitors are well known. In particular, colitis is frequently observed and can result in intestinal perforation. This is the first report of an autoimmune colitis that was treated according to algorithms but became resistant due to a CMV reactivation.
The price of tumor control: An analysis of rare side effects of anti CTLA-4 therapy in metastatic melanoma from the ipilimumab network (2013)
Ipilimumab, a cytotoxic T-lymphocyte antigen-4 (CTLA-4) blocking antibody, has been approved for the treatment of metastatic melanoma and induces adverse events (AE) in up to 64% of patients. Treatment algorithms for the management of common ipilimumab-induced AEs have lead to a reduction of morbidity, e.g. due to bowel perforations. However, the spectrum of less common AEs is expanding as ipilimumab is increasingly applied. Stringent recognition and management of AEs will reduce drug-induced morbidity and costs, and thus, positively impact the cost-benefit ratio of the drug. To facilitate timely identification and adequate management data on rare AEs were analyzed at 19 skin cancer centers.
Anti-CTLA-4 Induced Regression Of Spinal Cord Metastases In Association With Renal Failure, Atypical Pneumonia, Vision Loss And Hearing Loss (2012)
Summary: A case report of a 53-year-old woman presented with vision loss, photophobia, and sudden deafness. She suffered from progressive metastatic mucosal melanoma despite therapy with dacarbacine, sorafenib, carboplatin and paclitaxel and fotemustine. Treatment with ipilimumab had been initiated at a dose of 3 mg/kg body weight intravenously 2 months before.
Fluorescein-guided confocal laser endomicroscopy for the detection of ipilimumab-induced colitis. (2012)
Summary: It is mandatory to have a minimally invasive, evidence-based diagnostic modality for use in the early stages of treatment of ipilimumab-induced colitis, which would allow immediate diagnosis and therefore the prompt initiation of necessary immunosuppressive treatment. In this regard, confocal laser endomicroscopy (CLE), a novel endoscopic imaging technique, could be particularly valuable, as it permits real-time visualization of cellular details of the mucosa comparable with conventional histological examination.